Hail, Bourbon
- When
- April 7, 4:07 PM CST
- Where
- Bourbon County, 0.55 mi E of Hiattville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.720, -94.870
One storm produced one inch hail in Bourbon County, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
One storm produced one inch hail in Bourbon County, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 7, 3:35 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 435 PM CDT MON APR 7 2008 .DISCUSSION... TWO SIGNIFICANT WEATHER SYSTEMS TO AFFECT THE AREA THIS WEEK...BOTH BRINGING SEVERE AND FLOODING POTENTIAL TO THE AREA. THE FIRST SYSTEM WILL AFFECT THE AREA OVERNIGHT TONIGHT AND TUESDAY...AND THE SECOND ONE WILL AFFECT THE AREA WEDNESDAY NIGHT THROUGH FRIDAY MORNING. SHORT TERM (TONIGHT THROUGH WEDNESDAY)... CURRENTLY SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN KANSAS THIS AFTERNOON IN AN AREA OF WARM AIR ADVECTION. SCATTERED THUNDERSTORM WILL BE POSSIBLE THIS EVENING WITH IN THIS ACTIVITY...MAINLY ACROSS THE WESTERN PORTIONS OF THE CWA. THIS ACTIVITY WILL REMAIN ELEVATED AND SHOULD NOT SEE ANY SEVERE WEATHER WITH THIS ACTIVITY. CANNOT RULE OUT A FEW STORMS CAPABLE OF PRODUCING SMALL HAIL THIS EVENING. GULF MOISTURE WILL GET PUMPED INTO THE AREA OVERNIGHT AND TUESDAY...AIDED BY A STRONG LOW LEVEL JET OVER NORTHWEST ARKANSAS INTO SOUTHWEST MISSOURI. TONIGHT ELEVATED THUNDERSTORMS NORTH OF THE WARM FRONT ARE LIKELY AS IT PUSHES NORTH THROUGH THE AREA. THE PRIMARY HAZARDS LOOKS TO BE LARGE HAIL. SOUTH OF THE FRONT AS GULF MOISTURE GETS PULLED IN...LCLS GET PRETTY LOW. AS THE FRONT TRACKS ACROSS THE AREA TOMORROW THE SEVERE THREAT SHOULD INCREASE AS STORMS SHOULD BE ABLE TO BECOME SURFACE BASED DURING THE LATE MORNING INTO THE EVENING HOURS. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL DAMAGING WINDS AND ISOLATED TORNADOES AHEAD OF THE FRONT. DUE TO SIGNIFICANT WIND SHEAR IN PLACE...AND WITH MODERATE SURFACE BASED INSTABILITY OF 500 TO 1000 J/KG. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE SOUTH OF THE INTERSTATE 44 CORRIDOR AS THE GREATEST SURFACE HEATING AND IN TURN INSTABILITY SHOULD OCCUR. TOMORROW EVENING THE FRONT WILL PUSH OFF TO THE EAST WITH THE THUNDERSTORMS EXITING OUT OF THE AREA. TUESDAY THE SURFACE LOW AND ASSOCIATED FRONT IS EXPECTED TO SLOWLY PUSH ACROSS THE AREA. WIDESPREAD 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS LIKELY OVER THE WESTERN AND NORTHERN CWA. LOCALLY HEAVY AMOUNTS ARE LIKELY IN AREAS THAT RECEIVE TRAINING OF THUNDERSTORMS. WITH ALREADY SATURATED GROUNDS....THIS WILL LIKELY LEAD TO SOME FLASH FLOODING ACROSS THE AREA. HAVE ISSUED A FLASH FLOOD WARNING FOR THE ENTIRE AREA TOMORROW. LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... THE NEXT STORM SYSTEM TAKES SHAPE LATE WEDNESDAY AS A SURFACE LOW BEGINS TO DEVELOP OVER WEST TEXAS. DEEP MOISTURE WILL NOT BE FAR TO THE SOUTH IN THE WAKE OF TUESDAYS SYSTEM...AND WILL BE QUICK TO RETURN NORTH. THE SURFACE LOW WILL INTENSIFY RAPIDLY AS A DEEP TROUGH AND JET ENERGY DIVE SOUTH ACROSS THE ROCKIES. AS THE LOW DEEPENS...A STRONG LOW LEVEL JET WILL PUMP ABUNDANT MOISTURE NORTH OVER A WARM FRONTAL BOUNDARY SITUATED NEAR THE MISSOURI ARKANSAS BORDER. A PERIOD OF HEAVY RAIN WILL BE LIKELY ALONG AND NORTH OF THE LOW LEVEL JET IMPINGEMENT UPON THE WARM FRONTAL BOUNDARY. AS THE SURFACE LOW DEEPENS INTO THE LOW 990S HPA RANGE...IT WILL SLOWLY SHIFT NORTHEAST. THE WARM FRONTAL BOUNDARY WILL ALSO MAKE A GRADUAL SHIFT TO THE NORTH...LIKELY SETTING UP INVOF THE NORTHERN CWA BOUNDARY. DESPITE A LARGE PORTION OF THE OZARKS BEING IN THE WARM SECTOR OF THE STORM SYSTEM...ONLY MINIMAL CAPPING WILL BE IN PLACE. THIS MAY ALLOW FOR NEARLY FREE CONVECTION IN THE WARM SECTOR. IF THIS IS THE CASE THE FLOODING RISK WOULD LIKELY INCREASE WHILE THE SEVERE WEATHER THREAT DECREASES A BIT. THE CURRENT FEELING IS THAT AREAS NORTH OF THE WARM FRONT WILL SEE HEAVY RAIN WITH ELEVATED SUPERCELLS PRODUCING PRIMARILY A HAIL THREAT. AT THE SAME TIME...AREAS SOUTH OF THE WARM FRONT AND EAST OF THE COLD FRONTAL BOUNDARY WILL SEE PERIODS OF THUNDERSTORMS THROUGHOUT THE DAY. THESE STORMS SHOULD BE ABLE TO BECOME SURFACE BASED...PARTICULARLY ALONG THE COLD FRONT AS IT COINCIDES WITH STRONG UPPER LEVEL FORCING. LOW LEVEL MOISTURE AND SHEAR...AS WELL AS DEEP LAYER SHEAR...WILL BE ABUNDANT AND MULTIPLE SEVERE WEATHER MODES WILL BE POSSIBLE. DUE TO THE SLOW MOVING NATURE OF THE SYSTEM COUPLED WITH SIGNIFICANT AMOUNTS OF MOISTURE...FLOODING WILL BE A THREAT WITH A WIDESPREAD 2 TO 4 INCHES OF RAIN IN THE FORECAST WITH THIS STORM SYSTEM. A COLD AIR ADVECTION REGIME WILL TAKE OVER FOR THE WEEKEND. A FEW SHOWERS WILL BE POSSIBLE ON THE BACK SIDE OF THE STORM SYSTEM...BUT ACCUMULATING PRECIPITATION APPEARS UNLIKELY AT THE MOMENT. REGARDLESS...TEMPERATURES WILL BE COOLER WITH HIGHS IN THE 50S TO AROUND 60 FRIDAY THROUGH SUNDAY WITH THE POSSIBILITY FOR FROST BOTH SATURDAY MORNING AND SUNDAY MORNING. UPPER LEVEL RIDGING SHOULD MOVE IN BY LATE IN THE WEEKEND AND KEEP US DRY FOR AT LEAST THE FIRST PART OF NEXT WEEK. BARJENBRUCH && .AVIATION... FOR THE 18Z KSGF/KJLN TAFS...VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE 18Z TAF PERIOD. CONVECTION IS LIKELY TO DEVELOP IN OKLAHOMA LATE THIS AFTERNOON INTO THE EVENING...THEN SHOULD SPREAD TO THE NORTHEAST INTO THE JOPLIN VICINITY AFTER 6Z AND THEN INTO THE SPRINGFIELD VICINITY AFTER 12Z AS A FRONT PUSHES THROUGH THE AREA. CLOUDS WILL BE ON THE INCREASE THROUGH THE TAF PERIOD...WITH CEILINGS GRADUALLY LOWERING TO AROUND 4000 FEET BY TOMORROW MORNING. CEILINGS COULD DROP INTO THE HIGH END MVFR RANGE IN ANY THUNDERSTORM ACTIVITY. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 109 PM CDT MON APR 7 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081815- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 109 PM CDT MON APR 7 2008 ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT THROUGH TUESDAY AND AGAIN ON THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: GOLF BALL SIZED HAIL... THUNDERSTORM WIND GUSTS TO 60 MPH... AREAS AFFECTED AND TIMING: SOUTHWEST MISSOURI AND SOUTHEAST KANSAS WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI LATE TONIGHT. SEVERE THUNDERSTORMS WILL SPREAD EAST THROUGH THE EARLY MORNING HOURS AS THE LOW MOVES INTO SOUTHWEST MISSOURI .DISCUSSION: A LOW PRESSURE SYSTEM FORMING OVER THE TEXAS AND OKLAHOMA PANHANDLE AREA WILL MOVE INTO NORTHEAST OKLAHOMA EARLY TUESDAY. A WARM FRONT WILL PRECEDE THIS LOW AND MOVE INTO SOUTHWEST MISSOURI AFTER MIDNIGHT. THE FRONT WILL BE POSITIONED ALONG A LINE FROM PITTSBURG KANSAS TO SALEM MISSOURI BY SUNRISE. GULF MOISTURE WILL BE FED OVER THIS WARM FRONT BY STRONG LOW LEVEL SOUTHERLY WINDS OVERNIGHT. THUNDERSTORMS THAT FORM TO THE NORTH OF THE WARM FRONT WILL MOST LIKELY BE ELEVATED AND THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS...BUT GOLF BALL SIZED HAIL MAY OCCUR CLOSER TO THE LOW WEST OF A LINE FROM CASSVILLE TO OSCEOLA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING AS THE LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...WILL BE POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE DURING THE LATE MORNING INTO THE AFTERNOON AS A COLD FRONT MAKES ITS WAY THROUGH MISSOURI. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ADDITIONAL DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THURSDAY INTO THURSDAY NIGHT AS STRONG LOW PRESSURE DEVELOPS OVER KANSAS. A WARM FRONT WILL LIFT NORTH THROUGH THE OZARKS EARLY ON THURSDAY WHILE A TRAILING COLD FRONT PUSHES THROUGH LATE IN THE DAY ON THURSDAY. IN ADDITION...VERY HEAVY RAINFALL IS EXPECTED AS DEEP GULF MOISTURE INTERACTS WITH THE FRONTAL SYSTEM. CURRENT FORECASTS SUGGEST THAT WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THE HIGHEST AMOUNTS SOUTH OF INTERSTATE 44. ISOLATED AMOUNTS IN EXCESS OF 4 INCHES WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER MIDNIGHT TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BARJENBRUCH/WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 503 PM CDT MON APR 7 2008 KSZ073-097-072230- BOURBON KS-CRAWFORD KS- 503 PM CDT MON APR 7 2008 ...SIGNIFICANT WEATHER ALERT FOR BOURBON AND NORTHERN CRAWFORD COUNTIES UNTIL 530 PM CDT... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEPLER...OR 15 MILES NORTHWEST OF GIRARD... MOVING EAST AT 35 MPH. THIS STORM WILL BE NEAR... 8 MILES SOUTH OF REDFIELD BY 510 PM CDT. FORT SCOTT BY 525 PM CDT. THE TOWNS OF HIATTVILLE...PAWNEE STATION AND GARLAND ARE IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. SCHAUMANN
The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95321.